Hydroquinone is irritating to me and making pigment worse – is this permanent?
The good news is generally no, as long as you stop using it fairly quickly. Darkening of skin after irritation, eczema, allergy, etc. is called post-inflammatory hyperpigmentation and will usually go away over several months. Read more information about pigment problems. It’s important to remove the skin irritant, use bland products for sensitive skin, and a hi-zinc (10% or more) containing sunscreen. If it’s severe, see your doctor for various possible prescription treatments.
Your skin will be more sensitive in general for about a month after any irritation. This reason is why many dermatologists use the prescription “triple creams” like Triluma because they have the hydroquinone plus a mild steroid to reduce irritation and tretinoin which counteracts the side effects of the mild steroid. Used for short courses (1-6 months), a triple cream can be very effective.
Hope this helps.
Learn more about Skin Product Terms and Ingredients.